WARNING: Some may find the video in this article disturbing.
A dramatic video released from the San Diego County Sheriff's Department on Thursday served as a public safety warning about the opioid, fentanyl.
"I'm Deputy David Faiivae, and I almost died from a fentanyl overdose," SDSO Deputy David Faiivae says in video released by the department.
The body camera footage showed the deputy's partner administering Naloxone, or Narcan, to reverse the effects of the overdose.
The graphic footage raised questions about exactly how something like this could happen.
"The thought is he either ingested it or inhaled, some of the powder got into the air through movement or motion while he was testing it, or perhaps dermally through his skin," said Undersheriff Kelly Martinez.
She says the deputy was wearing gloves during the call.
"And you can see him taking one of the gloves off when he collapses he was done testing and then that's when he went down," said Undersheriff Martinez.
According to a guide created by the American College of Medical Toxicology, for opioid toxicity to occur, "The drug must enter the blood and brain from the environment. Toxicity cannot occur from simply being in proximity to the drug."
While it's still unclear exactly what happened in this case, the Sheriff's Department says it illustrates just how dangerous this drug is. As for what to look for, it's most commonly found in pill or powder form.
"It's a white powder in some of the forms similar to cocaine, the blue pills typically its a small blue pill," said Martinez.
Martinez says the department has changed its testing procedures, requires the use of protective equipment in addition to the buddy system and Narcan on hand.
"We always have someone else present when we're testing, as you saw, he had the presence of mind to have the Naloxone handy and ready to go," Martinez added.
According to the department, Deputy David Faiivae from the San Marcos station came into contact with fentanyl while processing drugs at the scene of an arrest on July 3.
A white powder at the scene tested positive for fentanyl, said officials.
"I was like, 'Hey dude. Too close. You can't get that close to it.' A couple seconds later he took some steps back and collapsed," said Corporal Scott Crane, who was training Deputy Faiivae that day.
Bodycam video showed Faiivae collapse to the ground, as Crane rushed to grab Narcan, an overdose reversal drug, to administer. As Faiivae struggled to breathe, Crane called for more Narcan while more deputies responded. He can be heard tell Faiivae repeatedly, "I'm not going to let you die" and telling him to try and breathe.
"It's an invisible killer. He would've died in that parking lot if he was alone," said Crane.
The dramatic video was released in an effort to show the potentially deadly impact of the synthetic drug. According to Sheriff Bill Gore, fentanyl deaths in California have spiked nearly 46% over the last year.
Fentanyl is 50 times more potent than heroin and 80 to 100 times stronger than morphine and just a few grains of the drug can be deadly, according to the DEA and SDSO. Deputies in San Diego were the first in the state to begin carrying the nasal spray Naloxone, or Narcan, to counteract the effects of opioids, according to the department.